Alert archive / Nebraska / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 253, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 17, 2019, 6:45 PM MDT for Dawes County, Sioux County, Nebraska. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 17, 2019, 6:45 PM MDT (00:45 UTC)
- Expired
- Jul 17, 2019, 7:30 PM MDT
- In force
- 45 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.5 in
- Wind
- 70.0 mph
Counties Dawes County, NE, Sioux County, NE
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 0.8 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1105 J/kg
- Mixed-layer CIN
- -147 J/kg
- Mixed-layer LCL
- 1675 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.4
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 5:28 PM MDT, 1 hour 17 minutes earlier.
Area forecast discussion, Jul 17, 5:28 PM MDT, 1 hour 17 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 528 PM MDT Wed Jul 17 2019 .SHORT TERM...(This evening through Thursday) Issued at 249 PM MDT Wed Jul 17 2019 Very warm temperatures this afternoon with highs in the 80s and 90s for much of southeastern Wyoming and western Nebraska. A dryline was analyzed across the eastern 1/3rd of Wyoming, with very dry air to the west and seasonable moist air across the panhandle. Satellite showed developing cumulus along the dryline with some weak thunderstorms. Aloft, a large cyclonic eddy was located over the northern 1/3rd of the CONUS. An embedded 500 mb shortwave trough was analyzed over the Rocky mountains. Increasing mid level flow with a 40 to 50 kt mid level jet was seen arching through the base of the trough this afternoon. The short term weather threats are multi faceted. Severe weather will be possible this afternoon and evening mainly across the northern Nebraska panhandle and eastern Wyoming. Moist easterly flow will provide abundant low level moisture with dewpoints in the 50s and 60s. Capping remains strong, with 700 mb temperatures pushing 12 to 15c at the nose of the thermal axis. Storm development remains a bit uncertain but at least isolated storm should develop late this afternoon. Strong instability is expected to develop with MLCAPE near 2500 j/kg. Mid level shear will favor supercells and organized storms capable of large hail and strong winds. An isolated tornado is also possible across the far northern parts of the CWA where low level shear remains better along a weak front/differential heating zone. Storms should grow upscale eventually with enhanced damaging winds possible. The other factor is the fire weather potential Thursday afternoon and evening. A red Flag Warning has been hoisted for Zone 310 Thursday. The dry air moving in from the west, in combination with the jet aloft will produce critical fire weather conditions for much of southeastern Wyoming. Fuels remain mostly non critical with the exception of zone 310. Very warm temperatures are forecast underneath at 700 mb warm nose and thermal trough. 20-22c 700 mb temps will drive highs into the 90s and 100s across much of the area. Fire weather concerns will likely continue through the end of the week as fuels continue to dry and winds remain gusty. .LONG TERM...(Friday through Wednesday) Issued at 249 PM MDT Wed Jul 17 2019 The long term forecast looks to remain mostly dry and warm for southeastern Wyoming and western Nebraska. The 500 mb trough will flatten as more zonal westerly flow develops in the early weekend. Temperatures will continue to run 10 to 15 degrees above average, as mid level heights begin to rise to the south. A 4 corners high/omega block should develop by early next week, which will keep the furnace on across the area. Models currently disagree about the strength of the high and the position of the subsequent flanking troughs. The Euro remains much more zonal with the pattern and keeps any influence of lift well away from Wyoming and Nebraska. The GFS is a bit more aggressive with the northeastern US trough, and does show some potential for isolated showers early next week. Regardless of the differences, both patterns favor a warm and relatively dry period. Fire weather concerns will be noteworthy as fuels begin the drying process and temperatures remain favorable. Some monsoonal moisture may work in by mid week and late week favoring the development of some thunderstorms on the fringe of the high. This is not well forecast at the moment, but could become a more influential player in the coming days. Model details breakdown in the extended, but the general pattern looks to remain above average with temperatures for the foreseeable future. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 526 PM MDT Wed Jul 17 2019 VFR. Thunderstorms in the vicinity at Chadron until 02Z. Wind gusts to 29 knots at Wyoming sites until 03Z, then wind gusts to 37 knots at all sites after 15Z Thursday. && .FIRE WEATHER... Issued at 249 PM MDT Wed Jul 17 2019 Critical fire weather conditions are expected for much of southeastern Wyoming Thursday afternoon and evening, extending into Friday. Gusty winds from the west of 10 to 20 mph with frequent gusts to 30 mph with humidities below 10% are likely. Fuels remain mostly non critical, but rapid drying is expected over the next few days with warm temperatures. Additional fire weather concerns may develop next week as high pressure continues to build. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...Red Flag Warning from 11 AM to 7 PM MDT Thursday for WYZ310. NE...None. && SHORT TERM...AL LONG TERM...AL AVIATION...RUBIN FIRE WEATHER...AL
Hazardous weather outlook, Jul 17, 3:56 PM MDT, 2 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 356 PM MDT Wed Jul 17 2019 NEZ003-019>021-054-055-096-WYZ103>106-109>117-182200- Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- South Sioux-North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- Central Carbon County-North Snowy Range Foothills- Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range-Laramie Valley- South Laramie Range-South Laramie Range Foothills- 356 PM MDT Wed Jul 17 2019 This hazardous weather outlook is for portions of western Nebraska...south central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Isolated thunderstorms are possible this afternoon and evening with some gusty winds but widespread hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY No hazardous weather is expected at this time. .Spotter information statement... Spotter activation will not be needed. NEZ002-095-WYZ101-102-182200- Dawes-North Sioux-Converse County Lower Elevations- Niobrara County- 356 PM MDT Wed Jul 17 2019 This hazardous weather outlook is for portions of western Nebraska and east central Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Scattered thunderstorms are possible this afternoon and evening. Some of these storms could become severe with large hail and damaging downburst winds. Storms are expected to end after 10 PM. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY No hazardous weather is expected at this time. .Spotter information statement... Spotter activation may be required this afternoon and evening. WYZ107-108-118-119-182200- East Platte County-Goshen County-Central Laramie County- East Laramie County- 356 PM MDT Wed Jul 17 2019 This hazardous weather outlook is for portions of southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT A Red Flag Warning is in effect from 11 am through 7 pm Thursday. Fire weather conditions are likely with strong winds warm temperatures and low relative humidity. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY No hazardous weather is expected at this time. .Spotter information statement... Spotter activation will not be needed.
In the hours before
Local storm report, Jul 17, 5:29 PM MDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
529 PM MDT WED JUL 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL 11 N LANCE CREEK 43.18N 104.64W
07/17/2019 M1.75 INCH NIOBRARA WY TRAINED SPOTTER
DURATION 10 MINUTES. WINDOW DAMAGED.
&&
MJAMSKILocal storm report, Jul 17, 5:30 PM MDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
530 PM MDT WED JUL 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0523 PM HAIL 7 NE LANCE CREEK 43.09N 104.54W
07/17/2019 M1.00 INCH NIOBRARA WY TRAINED SPOTTER
&&
MJAMSKISpecial weather statement, Jul 17, 6:02 PM MDT, 43 minutes before
Special Weather Statement National Weather Service Cheyenne WY 602 PM MDT Wed Jul 17 2019 WYZ102-180030- Niobrara County WY- 602 PM MDT Wed Jul 17 2019 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL NIOBRARA COUNTY UNTIL 630 PM MDT... At 602 PM MDT, Doppler radar was tracking a strong thunderstorm 9 miles north of Lance Creek, or 27 miles north of Lusk, moving east at 30 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Redbird and Lance Creek. LAT...LON 4306 10467 4321 10468 4328 10425 4306 10423 TIME...MOT...LOC 0002Z 265DEG 27KT 4315 10457 Brothers
Local storm report, Jul 17, 6:08 PM MDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
608 PM MDT WED JUL 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM TORNADO 22 NE LUSK 42.99N 104.15W
07/17/2019 NIOBRARA WY LAW ENFORCEMENT
CONFIRMED TORNADO ON THE GROUND.
&&
MJAMSKILocal storm report, Jul 17, 6:19 PM MDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
619 PM MDT WED JUL 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0618 PM FUNNEL CLOUD 18 N HARRISON 42.95N 103.88W
07/17/2019 SIOUX NE LAW ENFORCEMENT
FUNNEL CLOUD DROPPING AND LIFTING.
&&
MJAMSKILocal storm report, Jul 17, 6:25 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
625 PM MDT WED JUL 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM TORNADO 15 N HARRISON 42.91N 103.88W
07/17/2019 SIOUX NE TRAINED SPOTTER
CONFIRMED TORNADO ON THE GROUND.
&&
MJAMSKIThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 6:02 PM MDT | Special Weather Statement | CYS | Niobrara | 28 min |
| Jul 17, 6:06 PM MDT | Tornado Warning | CYS | Niobrara | 24 min |
| Jul 17, 6:46 PM MDT | Special Weather Statement | CYS | Niobrara | 14 min |
| Jul 17, 6:27 PM MDT | Tornado Warning | CYS | Sioux | 21 min |
| Jul 17, 7:27 PM MDT | Severe Thunderstorm Warning | CYS | Dawes | 28 min |
| Jul 17, 7:36 PM MDT | Tornado Warning | CYS | Dawes | 24 min |
| Jul 17, 8:01 PM MDT | Special Weather Statement | CYS | Dawes | 29 min |
| Jul 17, 8:28 PM MDT | Special Weather Statement | CYS | Dawes | 17 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.